Tuesday, January 12, 2010


390 is all it took tonight to send me into a total meltdown. ***Disclaimer*** I love my husband dearly. He takes fabulous care of Maddison although I dont always agree with how he does things, or what he feeds her.****

Its not that hard to do. If you feed an unknown, unpredictable meal you recheck blood sugar in the 2nd AND 3rd hour to make sure Maddison isnt sky high or risking a severe low. Its really not that hard. You just do it. No excuses. Well, he didnt. After spending yet another ENTIRELY FRUSTRATING DAY in CCU, I came home before dinner to Maddison's blood sugar reading of 390. She was never re-checked after that unknown lunch, and she likely sat around 390 for TOO MANY hours. Thats all it took. The rage, the helplessness, the frustration came spewing out. And so, I went for a drive knowing I cant lose it over "just a meter reading."

Its not really that 390. But yet, it is. That 390 hurts my child. It hurts every part of her body. Her eyes. Her heart. Her kidneys. It HURTS her, and its NOT okay. Yet these numbers happen. You get a little "lazy" with managing Diabetes and it HURTS. Its so not fair. Its not the 390......its whats happening in CCU. Its crazy. What started as a Quintuple Bypass, is now anything but.

Dad is back to having ICU PSYCHOSIS, worse today than yesterday. Every good day brings multiple bad days. I feel like I just cant watch this anymore. We shouldnt have to fight this hard for good care. And its not that Dad is getting "bad" care....its just that no one is understanding. Each nurse starts the day new. They dont know about yesterday. They dont know about last week. They dont know about 2 weeks ago. They only read the chart from the last day or so. No one understands that Dad has chronic back pain. All he needs is to be re-positioned hourly to help the pain. But all they do is push Morphine. Mixed with Percocet. That causes confusion. Then he cant sleep. Which means the cycle continues. Dad hasnt slept in days. So then he gets anxious and confused. So they push anti-anxiety meds. They keep him more awake. Then he's suddenly headed towards Psychosis. They give Halidol....other anti-psychotics. They make it worse. He ends up restrained and in worse condition than before. The next day is useless. He is too weak. He cant stand straight. Which means he cant walk. No walking means he gets weaker. Its a vicious cycle. I cant watch this anymore. No one listens. All they do is blame HIM for not "trying" and blame us for his aspiration. (LONG STORY)

My mom and I finally called a meeting AGAIN today. This time with his case manager. She had gone home for the day. Tomorrow at 9am we meet. Another day without progress. Another day set back. No one could ever understand how it feels to leave that hospital tonight. Dad is restrained. He's half there, then out. Another day he is taken from us. Another day spent confused in a state of alternating Psychosis. HOW did we end up here again!!?? Listening to him scream for an attorney. Listening to him plead with us to get him out of there. Knowing we can't. Feeling totally helpless. I pray to God he sleeps tonight. I pray he is comforted and tomorrow is a better day. Thats all I can do, and its killing me.

390. It wasn't the 390 that set me off. Yet it was. Its not about the 390, yet it is. Every finger poke. Every high. Every low. Reminds me of where my Dad is today. It infuriates me. It scares me. I can't sleep at night.....

Lost in Psychosis this evening, Dad ripped out his IV and feeding tube. Because the feeding tube was lost, the nurse turned off his Insulin Drip. Turned it OFF. A note was posted to his door and the curtain drawn. NO ONE TO ENTER THE ROOM. Dad needs to sleep and not be awakened. No breathing treatment. No labs drawn. Nothing. 4 hours they want him to remain totally undisturbed. And then I realized....my mom said the nurse turned OFF the insulin drip. OFF? No insulin going into his TYPE 1 BODY!!?? For 4 hours? I had Mom call the nurse back and INFORM THAT DAD IS TYPE 1 NOT TYPE 2. The nurse said "oh, ok, I wasn't aware of that."

We have been fighting for these people to listen. Its been 2 weeks today. And they dont listen. We have had meetings with each doctor. We had a meeting with the Nursing Supervisor. And yet they still blame. They still have no idea that insulin cannot be turned OFF for 4 hours. I'm disgusted. I'm discouraged. I'm angry.

390.....390 sucks. 390 hurts. 390 does nothing but remind me that Diabetes is SO MUCH MORE than a number. 390 happens. Sometimes ALOT. It makes me want to scream. It hurts my heart, today more than ever.


phonelady said...

I will continue to pray for you and your family and your dear sweet daddy . I will pray that maddisons sugars come into control . I will pray for peace of mind for you dear . I wish I was there to hug you .

Anonymous said...

Sorry about your Dad... can imagine the stress you are under. Turning off an insulin drip for four hours! Wow.... You will have to double-check on those nurses (hard to do when you are home). 390... we have seen that number. And, unfortunately, we will see it again. It is not the norm, though. Rare incident. This can happen overnight when there is usually a three to four hour period you must sleep and child is unmonitored during that time. As far as postprandial BS spikes, chances are she will spike to 390 at the 1.5 to 2 hour mark. Yes, hubby could have gotten a head start and treated the 390 two hours earlier, but I don't think he could have prevented it. Now if he checked at the one hour mark, since it was unknown food, he would have gotten more of a heads up. I hope an occasional very high blood sugar for a short period of time does not cause damage. Yes, read about the AP coming and that will be a big help. Try not to obsess about this number. Nothing you can do about it after the fact. You are just making yourself sick with worry. I really think Madison will be okay. As long as these very high sugars are sporadic.